Winter Weather, Chesterfield
- When
- January 16, 6:45 AM EST to 8:00 AM EST
- Where
- Chesterfield forecast zone
- Reported by
- NWS Employee
Snowfall of 1.0 inch was reported in Bon Air and 1 mile northeast of Midlothian.
0 inches across portions of central, south central and eastern Virginia.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Weak low pressure developing along a cold front pushed through the East Coast during the morning of Thursday January 16, producing snowfall amounts of less than 2.0 inches across portions of central, south central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 16, 4:54 AM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 AM EST THU JAN 16 2014
.SYNOPSIS...
A COLD FRONT WILL PUSH FARTHER OFFSHORE THIS MORNING...AS A
COASTAL LOW STRENGTHENS OFF THE MID ATLANTIC COAST. A STRONGER
COLD FRONT WILL CROSS THE REGION LATE FRIDAY AND FRIDAY
NIGHT...WITH BELOW NORMAL TEMPERATURES EXPECTED THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COMBINATION OF UPR LVL ENERGY AND DECENTLY STRONG VERTICAL MOTION
PUSHING ENE ACRS THE AREA...WAS PRODUCING SCTD MAINLY LGT SNOW AND
RAIN SHOWERS OVR WRN AND CNTRL CNTIES OF VA EARLY THIS MORNG.
TEMPS IN THESE LOCATIONS WERE RANGING FM ARND 32 DEGREES TO 37
DEGREES...WITH ROADWAYS (ACCORDING TO TRAFFIC CAMS) JUST WET THUS
FAR. ONLY VERY MINOR ACCUMULATION OF LGT SNOW WILL BE ON SECONDARY
ROADWAYS...ELEVATED SURFACES...AND GRASSY AREAS/CAR TOPS. THIS VERY
LGT PCPN WILL PUSH ENE THEN END BEFORE NOON...AS THE UPR LVL
ENERGY AND VERTICAL MOTION SHIFT OFFSHR.
THEN...LATER THIS MORNG THRU THIS AFTN...SKY WILL BECOME PRTLY OR
MSTLY SNY FM W TO E...AS WEAK HI PRES BLDS OVR THE REGION. CHILLY
TODAY WITH MAX TEMPS ONLY IN THE LWR TO MID 40S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
DRY AND COLD TNGT...AS WEAK HI PRES SLIDES OFFSHR AND ANOTHER COLD
FRONT PUSHES THRU THE OH VALLEY. THAT COLD FRONT WILL MOVE ACRS
THE AREA LATE FRI/FRI NGT...POSSIBLY PRODUCING AN ISLTD RAIN OR
SNOW SHOWER...ESPLY OVR THE NRN CNTIES. PRIOR TO THE COLD
FRONT...EXPECT A PARTLY SNY SKY ON FRI...WITH MAX TEMPS SLIGHTLY
ABV NORMAL...RANGING FM THE UPR 40S TO MID 50S.
A REINFORCING SURGE OF COLD AIR FILTERS INTO THE REGION BEHIND THE
FRONT FOR SAT. A SFC RDG OF HI PRES BLDS INTO AND OVR THE AREA
DURING SAT...PROVIDING A PRTLY TO MSTLY SNY SKY. MAX TEMPS WILL BE
IN THE UPR 30S TO LWR 40S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE EXTENDED PERIOD WILL BE DEFINED BY A RIDGE OVER WESTERN NORTH
AMERICA...WITH A TROUGH OVER EASTERN NORTH AMERICA. LOCALLY...A
POTENT NORTHERN STREAM SYSTEM WILL TRACK ACROSS THE NORTHERN MID
ATLANTIC SATURDAY NIGHT. AT THIS POINT THIS SYSTEM APPEARS RATHER
MOISTURE STARVED...AND THE LATEST DATA SUPPORTS PASSING MID-CLOUDS
AND A SLIGHT CHANCE OF LIGHT SNOW SHOWERS/FLURRIES ACROSS THE
NORTHERN COUNTIES. FORECAST LOWS ARE A FEW DEGREES ABOVE GUIDANCE
GIVEN EXPECTED CLOUD COVER...AND RANGE FROM THE MID/UPPER 20S N...TO
AROUND 30 S. THE FLOW PATTERN STEADILY BACKS FROM NW SUNDAY TO SW
MONDAY AS THE TROUGH RELOADS OVER THE GREAT LAKES. THIS WILL SUPPORT
DRY CONDITIONS...WITH HIGHS TRENDING BACK TO NORMAL SUNDAY
(MID/UPPER 40S) AND SEVERAL DEGREES ABOVE NORMAL MONDAY (LOW/MID
50S) DUE TO DOWNSLOPE FLOW AND A LACK OF CAA BEHIND THE SATURDAY
NIGHT SHORTWAVE TROUGH. THE NEXT POTENT NORTHERN STEAM WAVE WILL
AFFECT THE REGION IN THE TUESDAY/WEDNESDAY TIMEFRAME. SUBSTANTIAL
TIMING/SPATIAL DIFFERENCES EXIST BETWEEN MEDIUM RANGE NUMERICAL
GUIDANCE...HENCE CONFIDENCE IS LOW WITH RESPECT TO DETAILS LOCALLY.
NEVERTHELESS...MUCH COLDER AIR APPEARS TO FOLLOW THIS SYSTEM.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
COLD FRONT NOW JUST OFF THE MID-ATLANTIC COAST AS OF 07Z.
MVFR CONDITIONS AT ALL BUT ECG (CLOSEST TO FRONT). WINDS HV
SHIFTED TO THE NNW BEHIND THE FRONT WITH GUSTS TO ~20 KT
MAINLY ACROSS COASTAL TERMINALS. NOTING SOME SOME LIGHT SNOW AT
KRIC, WITH AN ADDITIONAL PERIOD OF -SN POSSIBLE BETWEEN 08-10Z.
SLOW IMPROVEMENT THIS MORNING...W/CIGS IMPROVING TO VFR BY 14-15Z
THIS MORNING AND...BETWEEN 16-18Z THIS AFTN ACROSS SE COASTAL
TERMINALS.
OUTLOOK: VFR CONDITIONS THU NIGHT THROUGH FRI. ANOTHER FAST
MOVING SYSTEM MAY BRING A PERIOD OF REDUCED CIGS/VBSYS FRI
NIGHT...OTHERWISE PRIMARILY VFR FOR THE REST OF THE WEEKEND.
&&
.MARINE...
LATEST OBS REFLECT NW FLOW 15-20 KT THIS MORNING. SFC COLD FRONT HAS
PUSHED ACROSS THE WATERS THIS MORNING. SFC LOW PRESSURE WILL DEVELOP
WELL OFF THE MID ATLANTIC/CAROLINA COAST THIS MORNING AS WEAK SFC
HIGH PRESSURE DRIFTS OVERHEAD. GRADIENT FLOW AND RESULTANT N/NW WIND
WILL DIMINISH THROUGH MIDDAY. SCA FLAGS ARE IN PLACE ACROSS ALL
WATERS THROUGH 12Z...AND FOR ALL BUT THE E VA RIVERS THROUGH EARLY
AFTN. PREFERRED NWPS/WAVEWATCH BLEND DEPICTS SEAS/WAVES SLOWLY
SUBSIDING BY LATE AFTN AS WINDS DIMINISH. PREVIOUS FORECAST REFLECTS
THIS TREND WELL, SO NO MAJOR CHANGES MADE WITH THIS PACKAGE.
THE SFC RIDGE WILL BE WELL OFFSHORE BY FRIDAY MORNING, AS SW FLOW
(10-15KT) DEVELOPS IN RESPONSE BY LATE TONIGHT/EARLY FRIDAY. THE
PRESSURE GRADIENT BECOMES TIGHTENED BY LATER FRI THROUGH THE
WEEKEND, AS A PAIR OF SHORTWAVES/SURFACE FRONTS DROP SOUTHEAST
ACROSS THE AREA SAT/SUN. THE NEXT FRONT WILL BE SHUNTED ACROSS THE
REGION BY THE NEXT COLD UPPER LEVEL TROUGH LATER FRIDAY NIGHT AND
EARLY SATURDAY. WHILE THIS FRONT SHOULD REMAIN MOSTLY DRY, EXPECT
A STRONG NORTHERLY SURGE ACROSS THE WATERS EARLY SATURDAY. AFTER
WINDS DIMINISH BRIEFLY LATER SATURDAY/SAT NIGHT, EXPECT WINDS TO
RAMP BACK UP AGAIN ON SUNDAY BEHIND YET ANOTHER FROPA. ATTM
EXPECT PREDOMINATELY SUB-SCA WINDS ON W-NW FLOW AVGG ~15 KTS.
MORE BENIGN PATTERN LOOKS TO SET UP EARLY NEXT WEEK W/QUASI-
ZONAL FLOW ALOFT AND S-SW RETURN FLOW DEVELOPING AT THE SURFACE.
&&
.EQUIPMENT...
THE NOAA ALL HAZARD WEATHER RADIO (KHB-57) EMANATING FROM DRIVER,
VA ON A FREQUENCY OF 162.550 MHZ WILL BE OFF THE AIR UNTIL
FURTHER NOTICE DUE TO ANTENNA PROBLEMS. RETURN TO NORMAL SERVICE
IS NOT KNOWN AT THIS TIME.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR
ANZ635>637.
SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
ANZ630>634-638-650-652.
SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ANZ654-
656-658.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...SAM/TMG
LONG TERM...AJZ
AVIATION...MAM
MARINE...MAM
EQUIPMENT...AKQHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 432 AM EST THU JAN 16 2014 MDZ021>025-NCZ012>017-030>032-102-VAZ065-066-072>100-170945- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 432 AM EST THU JAN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ048-049-060>064-067>071-170945- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- 432 AM EST THU JAN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. VERY LIGHT SNOW OR SNOW SHOWERS WILL OCCUR ACROSS THE AREA UNTIL AROUND 800 AM THIS MORNING. ANY MINOR SNOW ACCUMULATIONS WILL BE ON SECONDARY ROADWAYS...ELEVATED SURFACES...OR GRASSY AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TG
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
Snowfall of 1.0 inch was reported in Bon Air and 1 mile northeast of Midlothian.
Snowfall of 0.6 inch was reported 4 miles east southeast of Beaverdam in Accomack County.
Snowfall of 1.0 inch was reported 5 miles west of Glen Allen.
Snowfall of 0.5 inch was reported in Crozier.
Snowfall of 1.0 inch was reported in Hanover.
Snowfall of 0.7 inch was reported in Powhatan.
Snowfall of 0.5 inch was reported 7 miles northeast of Rice.
Snowfall of 1.0 inch was reported 4 miles southeast of Purdy.
Snowfall of 1.0 inch was reported in New Kent.
Snowfall of 0.5 inch was reported in Ruther Glen.
Snowfall of 1.5 inches was reported 2 miles northwest of Disputanta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497336, 497330, 497340, 497337, 497339, 497343, 497333, 497338, 497342, 498188, 497345.